Join 3,497 readers in helping fund MetaFilter (Hide)


I want a new drug, one that won't quit.
January 23, 2013 4:16 PM   Subscribe

Didn't take my meds for a few days, then started them up again. I am like a new person. What gives?

Short story is that I've suffered mild depression on and off since my teens and I am in my 30s now. I had a baby girl a year ago and to prevent PPD, I went on Wellbutrin. I had taken it before and responded very well to it, much better than I had for other anti-depressants.

I had a rough first year with my daughter and had also quit my job to stay home with her. I felt like I did a crappy job of it and went back to work recently and am much happier.

My husband goofed while cleaning up a few weeks ago and he misplaced my medication. I couldn't find it and I was trying to avoid calling the doctor for a day or so because I was sure I'd find it. I ended up waiting maybe 4 days until I called, and then, naturally, I found it. I was SUPER grumpy when off the medication.

The thing is, ever since I started taking it again, I feel like a different person. Not only am I feeling pretty steady, emotionally, but I am actually doing things that I always had to fight with myself to do. For example, I am a lousy housekeeper. Cleaning up after dinner is like torture to me because I hate it and I spend the whole time just grumbly and angry and desperately telling myself I have to finish because that is what adults do and I don't want a dirty kitchen.

The last few nights, I've just been cleaning up right after dinner without a second thought, and even a few pleasant thoughts of, "how nice it will be when everything is clean!"

What the hell? Did the Wellbutrin stop working and since I took a break, it's working again? Do I need a dosage increase? Is it a placebo effect? Is it something else I am not thinking of? Seriously, I haven't felt this good in a really, really long time, even when I was consistently taking the meds.

I am on 150mg SR, twice a day. I will, of course, speak to my doctor about this.
posted by cuppycake gumdrops to Health & Fitness (9 answers total) 4 users marked this as a favorite
 
Though it does seem like a short period of time it could be the drug holiday effect. Stopping a drug for a while can increase the effectiveness of doses of the drugs as your body can get used to it and getting a rest from a drug can help increase your bodies sensitivity to it for a while. IANAD and this is just something I've heard about.
posted by wwax at 4:43 PM on January 23, 2013 [3 favorites]


Rebound effect. It's a thing.
posted by St. Alia of the Bunnies at 6:46 PM on January 23, 2013 [2 favorites]


Did your pharmacy give you brand name, instead of generic--or a different generic--when your doctor replaced the script? Wellbutrin is notorious for having less-effective generics.
posted by availablelight at 7:05 PM on January 23, 2013 [1 favorite]


No, I'm on the generic and am still using the lost (then found) bottle.

I'm really just amazed because for the first time in forever the incessant chattering in my head is gone. I don't feel tired and overwhelmed. Why can't I feel like this all the time?!
posted by cuppycake gumdrops at 7:17 PM on January 23, 2013


Seconding the "Wellbutrin generics are screwy strange" and "this totally happens more generally."

Actually, the most extreme "on/off/on" experience I have ever had with a medication was on Wellbutrin.

Also, you're doing something to your body that's a little bit like increasing the dose - and the first little bit after you increase a dose is almost always AMAZING WOW, either good or terrible depending. I was exactly like you describe the first few days after we upped my Vyvanse by 10mg.

You might want to ask your doc about upping your dose, BTW. It certainly sounds to me like your old dose wasn't working for you.
posted by Fee Phi Faux Phumb I Smell t'Socks o' a Puppetman! at 7:19 PM on January 23, 2013 [4 favorites]


Your comment about "the incessant chattering in my head is gone" reminded me of my Wellbutrin experience.

(tl;dr: Wellbutrin can be used to treat adult ADHD)
posted by Lucinda at 9:22 PM on January 23, 2013 [1 favorite]


Drug holidays are used to either temporary avoid side effects or lessen the development of tolerance. The latter use does not apply to antidepressant drugs. While it is possible for patients taking antidepressants to experience spontaneous depressive episodes, even after long periods of remission, this is not due to tolerance. When effective, antidepressants decrease the incidence and severity of depressive episodes; they do not necessarily prevent them from occuring.

Antidepressants do not cause tolerance in the commonly understood sense. They do cause adaptive changes in the brain (on the timescale of weeks), but this is essential to how they work. While tolerance and rebound certainly occur with some classes of drugs, antidepressants are not among them.

That said, Wellbutrin is pretty atypical for an antidepressant. It has stimulatory effects that are orthogonal to its antidepressant effects, and do not have the same multi-week lag in terms of onset. It's conceivable that you might notice the lack of these effects during a brief discontinuation, and feel quite better upon reinstatement. I suppose it might be possible for tolerance to develop to these effects, but I wouldn't really expect it to occur.

Due to its dopaminergic profile, increased focus, calmer/clearer thinking, and decreased fatigue are all beneficial effects one would expect from Wellbutrin.
posted by dephlogisticated at 9:40 PM on January 23, 2013 [2 favorites]


Wellbutrin is a mild stimulant.

Think about if you're used to drinking coffee every day, and then you quit for four days. How do you feel when you have that first cup on the fifth day?
posted by (F)utility at 10:38 PM on January 23, 2013


This also works with anything pleasurable. At all. Say a banana. Eat a banana every day for three months. Then go a week without eating a banana. Eat one again, and for a few days be surprised at how much better these bananas taste.
posted by davejay at 8:10 AM on January 24, 2013 [1 favorite]


« Older I'm trying to find a way to ha...   |  My company offers an employee ... Newer »
This thread is closed to new comments.